Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 41, NWS Pittsburgh, PA

May 19, 2000Washington County, Pennsylvania; Ohio County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 19, 2000, 6:31 PM EDT for Washington County, Pennsylvania; Ohio County, West Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2000, 6:31 PM EDT (22:31 UTC)
Expired
May 19, 2000, 7:20 PM EDT
In force
49 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Washington County, PA, Ohio County, WV

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.5 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2000-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2000-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

922 
WUUS51 KPBZ 192233
SVRPIT
PAC125-WVC069-192315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
631 PM EDT FRI MAY 19 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN PENNSYLVANIA
  OHIO COUNTY IN WEST VIRGINIA

* UNTIL 720 PM EDT

* AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF TRIADELPHIA...OR ABOUT 5 MILES
  EAST OF WHEELING...MOVING SOUTHEAST AT 35 MPH.

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:25 PM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, May 19, 2:25 PM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
225 PM EDT FRI MAY 19 2000

HAD TO GO WITH AN EARLY ZONE UPDATE SINCE WE WERE PARING DOWN THE
FFA AREA. MESOETA 40KM AND PCGRIDDS CONTINUES TO SHOW A MOISTURE
CONVERGENCE BULLSEYE OVER SW PA/NRN WV THIS EVENING. SFC METAR PLOT
CLEARLY SHOWS SFC BOUNDARY JUST TO THE NORTH OF KPBZ. WILL CARRY FFA
TIL 10PM THIS EVENING FOR EXTREME SW PA/NRN WV AND GARRETT CTY MD.

OVERNIGHT, SFC LOW SLOWLY MOVES INTO CWA. THEN ON SATURDAY WE ARE IN
AN INVERTED TROUGH. CLOUDY AND SCT SHOWERS FOR SATURDAY LOOKS
GOOD.

DID NOT GO AS STRONG WITH THE PCPN FOR SUNDAY AS THE AVN WOULD
SUGGEST. AT 12Z SUNDAY AVN HAS A CLOSED SFC LOW OVER KPKB.

.PBZ...
MD...FLASH FLOOD WATCH UNTIL 1000 PM EDT FRIDAY FOR ZONE MDZ001.

OH...NONE.
PA...FLASH FLOOD WATCH UNTIL 1000 PM EDT FRIDAY FOR ZONES PAZ031>032.

WV...FLASH FLOOD WATCH UNTIL 1000 PM EDT FRIDAY FOR ZONES WVZ004...
WVZ012...WVZ021>023...WVZ041.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 11:05 PM EDTSevere Thunderstorm WarningPBZLawrence65 min
May 18, 11:37 PM EDTSevere Thunderstorm WarningPBZButler63 min
May 18, 11:40 PM EDTSevere Thunderstorm WarningPBZClarion60 min
May 19, 12:06 AM EDTSevere Thunderstorm WarningPBZJefferson64 min
May 19, 12:19 AM EDTSevere Thunderstorm WarningPBZArmstrong61 min
May 19, 2:36 AM EDTSevere Thunderstorm WarningPBZGreene64 min
May 19, 2:25 AM EDTSevere Thunderstorm WarningPBZMarshall35 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.